Does Differin treatment for acne cause skin purging?
Hi, I had a sudden acne outbreak and it has persisted for about a month plus. I went to see a dermatologist and was prescribed a one month course of oral antibiotics (doxycycline), Clindamycin phosphate 1% gel and Differin. I went to read up online on these products and understand that they might cause purging, especially Differin. Some people also complained of excessive redness/burn marks etc after using Differin. It puts me off and I dare not try it now. Is it true that Differin is that strong? Is it worth going through the purging stage?
Differin is a newer (3rd) generation of topical retinoid, compared to retacnyl (0.025% and 0.05%).
It leads to increased skin turnover and photo-sensitivity. Hence, use it only at night and also use with sunscreen 2 – 4 hourly during the day.
My suggestions to reduce skin purging:
- Try to reduce make up for this period. If you really need to put on make up, remove your makeup well without any alcohol-base removers
- Do not use anymore acne wash or creams eg. salicylate wash and benzoyl peroxide creams
- Do not use too much Differin from the start. A tiny pea size will be sufficient, as time is needed for your skin to adapt.
- Use moisturizer for sensitive skin after applying Differin. Put on moisturizer 15 – 30 mins after application of Differin.
If you face any problems after that still, do consult a doctor.
Differin is indeed an effective topical treatment for acne that is commonly prescribed.
As you have rightly stated, it can cause an initial worsening of acne (usually during the first 4 weeks of initiation) BUT having said that, this is also uncommon.
Other possible side effects include skin dryness, redness, irritation etc.
These side effects do sound daunting but it should not put you off from starting this treatment as these can definitely be managed by your doctor.
What I would suggest is applying Differin once every 3 days first then slowly increase the frequency to once daily.
In this way, you will be able to monitor your response to Differin and your doctor will be able to adjust the dosing accordingly.
Millions of patients are on Differin and with careful follow up, side effects can be kept to a minimal.
Note: Differin may also make your skin more sensitive to UV rays so application of a sunscreen of SPF 30 and above is advised.
Hope that helps.
All the best!
Dear Ms Acne
This is why I love this forum! You get answers from experienced doctors too FOC somemore!
Now on a serious note, Differin is quite effective in many scenarios. It can help reduce oiliness, comedones and even maintain or control syringomas post laser. It does lead to the possible purge during usage. I have seen dermatologists start Differin AND Retin-A before (although this i still haven’t quite understood why so).
You should do the following
- Control the amount used, and generally at night. You can start alternate nights first to get used to the dryness or peeling first.
- Moisturise the skin adequately as well. However serums can be considered or gel-forms instead of rich creams as you would be encouraging “congestion”
- Sunblock should be used in the day time. This is also because DOXYCYCLINE leads to photo-sensitivity and is aggravated by Differin. You don’t want extra pigmentation that you could avoid.
- If Doxy doesn’t work, you might need to escalate to other oral medications including Isotretinoin.
Seek help from your nearest doctor!